Iowa, 2008Flooding and Hail in Iowa, July 17, 2008
July 17, 2008 · NWS DMX · 17 events in 6 counties and zones
A frontal boundary was located to the northwest of Iowa and remained nearly stationary as a shortwave advanced across the state. The airmass became very unstable with in the 3000 to 4000 J/kg range and lifted indices in the -6 to -9 C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- $72,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary was located to the northwest of Iowa and remained nearly stationary as a shortwave advanced across the state. The airmass became very unstable with in the 3000 to 4000 J/kg range and lifted indices in the -6 to -9 C. range. The atmosphere was weakly sheared with 20 to 30 kts of shear. A fair amount of downdraft CAPE was available at the onset with values in the 800 to 1000 J/kg range. CAPE in the -10 to -30 C. layer of the atmosphere was somewhat limited, in the 200 to 300 J/kg range and the freezing level was around 14,400 feet. Considerable moisture transport took place during the evening with precipitable water values rising to between 1.8 and 2 inches. Thunderstorms initially formed fairly close to the frontal boundary, then propagated south-southeast across the state. Initially, the storms produced three quarter to one inch diameter hail, along with occasional wind gusts to around 60 MPH. As the later part of the afternoon and evening hours wore on, the storms transformed into a heavy rain event. As the storms moved south across central Iowa, rainfall rates were incredible, with one of the storms producing a rainfall rate of 8.5 inches per hour for about 10 minutes. The area received nearly four and three quarters of an inch of rain northeast of Ames. There were numerous reports of rainfall in the 2 to 3 inch range, much of it falling in about an hour. The ground conditions were relatively dry as little rainfall had occurred during the previous 2 weeks. The heavy rain did not cause major problems in rural areas. The Des Moines metropolitan area was hard hit with one of the heavier reports in Windsor Heights where 3.54 inches fell, 2.48 of which fell in a 40 minute time span. This caused extensive ponding of water around the city, in some places nearly 3 feet deep. Walnut Creek, in Polk County, rose 10 to 11 feet in just 3 hours and crested just over flood stage. There were numerous other heavy rain reports, including 3.89 inches in the Webster City area, 3.61 inches in Marshalltown, and 3.38 inches in Johnston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 11:53 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 17, 11:53 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1248 AM CDT THU JUL 17 2008
.UPDATED FOR 18Z AVIATION DISCUSSION.
.DISCUSSION...
TSRA CLUSTERS CONTINUE TO SKIRT TO THE N THE CWA WITH NEXT ROUND
COMING ACRS SD AND NEBRASKA ATTM LEADING TO CONCERN FOR TEMPS TDA.
A BIT GUNSHY AFT THE COOL POOL HELD TEMPS DOWN YDA. FEEL ENUF
DEBRIS WILL AFFECT THE N TO KEEP TEMPS IN THE LOW 80S. WHILE ON
TEMPS...ADJ TEMPS DNWD FOR FRI WITH CLOUDS AND PCPN AND DONT FEEL
IT WILL GET OUT OF THE 70S IN THE N WITH ONLY THE FAR S AND SE WRMG
UP TO THE UPR 80S. PCPN IS MORE PROBLEMATIC TDA. COMPLICATED STTN
WITH THE SERIES OF S/WVS MOVING THROUGH THE WRLY FLOW. WENT WITH
DVLPMT LATE IN THE DAY OVR THE FAR N. FEEL IT WILL BE A SLOW
PROCESS TO GET THE PCPN TO MOVE SWD. PUT IN MNTN OF SVR AND LCLY R+
IN MY LKLY AREA OF THE NW THIS EVE. HISTORY OF THIS AMS...GIVEN THE
DECENT CAPE AND LOW SHEAR...IS FOR ANY SVR WX TO OCCUR BFR 05Z FOR
THE MOST PART. WILL PLAY IT THAT WAY AGN TNGT. SVR POT FOR FRI
LOOKING LESS LKLY THAN TDA WITH STTN GOING MORE TWD HVR RAFL INSTEAD
OF SVR. SWODY2 COVERS DISCUSSION OF THIS WELL. LTL CHNG ELSW IN
THE FCST...BUT WILL NEED TO LOOK A BIT CLOSER AT THE MON TUE
TIMEFRAME TDA AS IT APPEARS SYS MOVING A BIT QUICKER.
.HYDROLOGY...
NO HEADLINES THIS PKG AS CONFIDENCE IS LOW ON WHERE AND HOW MUCH
PCPN WE WILL GET. MDLS KEEP MOST OF IT IN NEBRASKA...BUT HAVE
QUESTIONS WITH THAT. FEELING IS THAT MUCH OF THE STATE WILL BE IN
THE 1.5 TO 2 INCH RANGE...BUT OVER A 60 TO 72 HOUR TIME PERIOD.
GIVEN THERE HASNT BEEN ALL THAT MUCH RAIN IN A WHILE...THAT SHOULD
BE ABLE TO BE HANDLED EASILY EVEN IF WE DO GET SPOT 3-4 INCH AMTS.
&&
.AVIATION...17/18Z
A COUPLE OF DIFFERENT ROUNDS ARE POSSIBLE BEFORE 18Z
FRIDAY...ESPECIALLY FOR KFOD AND KMCW...BUT DIFFICULT TO PINPOINT
EXACT TIMING AND LOCATION DUE TO RELATIVELY WEAK FORCING. STORMS
WILL PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS...WHICH WILL TAKE
CONDITIONS TO IFR FOR AWHILE AS THEY MOVE THROUGH. AFTER
06Z...WEATHER SHOULD CALM DOWN IN THE NORTH...AND FOCUS MORE IN
CENTRAL IA...WITH ANOTHER ROUND OF ACTIVE STORMS EXPECTED ON FRIDAY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
LONG TERM...MS JUL 08
SHORT TERM...REV
AVIATION...KJ
Hazardous weather outlook, Jul 17, 10:36 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 17 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
1136 AM CDT THU JUL 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON
ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR
WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH
FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND
POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL
TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES
POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH
NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE
SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY
AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT
TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING.
IAZ060>062-072>075-081>086-092>097-181645-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1136 AM CDT THU JUL 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF
AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE
FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND
TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS
WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED
AMOUNTS OF UP TO 3 INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON
AND EVENING.
JUNGBLUTH
Event by event
8 hail, 5 heavy rain, 2 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Hail, Cerro Gordo
- When
- July 17, 1:22 PM CST
- Where
- Cerro Gordo County, 1.81 mi SSE of Emery
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.105, -93.257
Penny size hail was reported at mile post 183 on the Avenue of the Saints. Relayed via the Iowa State Patrol.
Hail, Cerro Gordo
- When
- July 17, 1:25 PM CST
- Where
- Cerro Gordo County, 1.81 mi SSE of Emery
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.105, -93.257
The Iowa State Patrol reported that hail had increased to quarter size at mile post 183 of the Avenue of the Saints.
Hail, Cerro Gordo
- When
- July 17, 1:31 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.150, -93.200
Hail was reported in the city by KIMT television.
Heavy Rain, Hardin
- When
- July 17, 2:29 PM CST to 4:00 PM CST
- Where
- Hardin County, 5.64 mi W of Iowa Falls
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -93.380
A trained spotter reported 2.71 inches of rain and also measured a 57 MPH wind gust in Alden.
Heavy Rain, Black Hawk
- When
- July 17, 2:50 PM CST to 3:40 PM CST
- Where
- Black Hawk County, Dewar
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -92.220
Two and one quarter inches of rain fell in less than one hour.
Lightning, Black Hawk
- When
- July 17, 3:00 PM CST
- Where
- Black Hawk County, 2.13 mi NNW of Waterloo
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.530, -92.360
KWWL reported that lightning struck a home in Waterloo around 1500 CST. Fire crews were called to the scene.
Heavy Rain, Black Hawk
- When
- July 17, 3:26 PM CST to 4:26 PM CST
- Where
- Black Hawk County, 0.69 mi S of Waterloo
- Reported by
- Broadcast Media
- Coordinates
- 42.490, -92.350
KWWL reported 2.77 inches of rainfall measured in downtown Waterloo.
Heavy Rain, Story
- When
- July 17, 3:30 PM CST to 9:19 PM CST
- Where
- Story County, 2.81 mi S of Roland
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.130, -93.490
Storm total for the day was 4.73 inches.
Hail, Webster
- When
- July 17, 6:08 PM CST
- Where
- Webster County, 4.63 mi E of Clare
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.590, -94.260
Hail, Webster
- When
- July 17, 6:11 PM CST
- Where
- Webster County, 3.13 mi ENE of Clare
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.590, -94.290
Thunderstorm Wind, Webster
- When
- July 17, 6:20 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.180
Street flooding was also reported in the area.
Hail, Webster
- When
- July 17, 6:25 PM CST
- Where
- Webster County, 1.23 mi NW of (Fod)ft Dodge Muni A
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -94.200
Hail, Webster
- When
- July 17, 6:26 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.510, -94.180
Report received from KCCI television.
Hail, Webster
- When
- July 17, 6:27 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.510, -94.180
Dime to quarter size hail was reported by KCCI Television.
Heavy Rain, Polk
- When
- July 17, 8:50 PM CST to 9:30 PM CST
- Where
- Polk County, 0.52 mi E of Windsor Hgts
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 41.600, -93.710
Rainfall recorded in the past 40 minutes totaled 2.48 inches.
Flood, Polk
- When
- July 17, 9:27 PM CST to 11:45 PM CST
- Where
- Polk County, 2.08 mi NW of Des Moines to 1.6 mi N of Des Moines
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -93.650
Three to 4 inches of water was reported over the road.
Flood, Polk
- When
- July 17, 10:15 PM CST to 11:45 PM CST
- Where
- Polk County, 1.24 mi NW of Urbandale to 0.84 mi ESE of Lovington
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 41.640, -93.740
One foot of water was covering the road near 86th and Meredith.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 17, 2008$650,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 18, 2008$300,000 · 64 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 17, 2008$160,000 · 1 in hail · 7 events
- Hail and Damaging Wind in New York, July 17, 2008$40,000 · 52 kt wind · 2 events
- Damaging Winds in Michigan, July 17, 2008$30,000 · 78 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 2008$20,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 17 to 19, 200861 kt wind · 15 events
- Tornado and Hail in South Dakota, July 17, 2008EF0 · 8 events
- Tornado and Hail in Minnesota, July 17, 2008EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 17, 200850 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 17, 200852 kt wind · 5 events
- Flash Flood and Hail in Colorado, July 17, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103741, 103742, 103743, 103744, 103738, 103740, 103739, 103748, 103755, 103750, 103757, 103751, 103749, 103753, 103747, 103745, 103746.